Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 256, NWS Kansas City, MO

August 10, 20154 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 10, 2015, 2:22 PM CDT for 4 counties in Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2015, 2:22 PM CDT (19:22 UTC)
Expired
Aug 10, 2015, 2:45 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 15 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS53 KEAX 101922
SVREAX
MOC037-095-101-107-101945-
/O.NEW.KEAX.SV.W.0256.150810T1922Z-150810T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CDT MON AUG 10 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  NORTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 245 PM CDT

* AT 221 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OAK GROVE...
  MOVING SOUTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OAK GROVE...LONE JACK...KINGSVILLE...BATES CITY...STRASBURG...
  PITTSVILLE AND TARSNEY LAKES.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 31 AND
32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3897 9423 3902 9406 3877 9387 3871 9422
TIME...MOT...LOC 1921Z 339DEG 21KT 3894 9414 

HAIL...<.75IN
WIND...60MPH
 
$$

32
1 follow-up statement
287 
WWUS53 KEAX 101945
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT MON AUG 10 2015

MOC037-095-101-107-101954-
/O.EXP.KEAX.SV.W.0256.000000T0000Z-150810T1945Z/
LAFAYETTE MO-JOHNSON MO-CASS MO-JACKSON MO-
245 PM CDT MON AUG 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAFAYETTE...
NORTHWESTERN JOHNSON...NORTHEASTERN CASS AND SOUTHEASTERN JACKSON
COUNTIES WILL EXPIRE AT 245 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3897 9423 3902 9406 3877 9387 3871 9422
TIME...MOT...LOC 1940Z 339DEG 21KT 3894 9414 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:32 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 10, 12:32 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 PM CDT MON AUG 10 2015

.DISCUSSION...
Issued at 314 AM CDT MON AUG 10 2015

A few isolated to widely scattered thunderstorms will continue to be
possible this morning throughout the forecast area as a shortwave
trough drops to the southeast, then should exit the region by late
morning or early afternoon as the wave departs and surface high
pressure begins to build in from the northwest. Any storms that
develop will be elevated in the wake of yesterday evening's cold
frontal passage, but hail or briefly strong winds are possible with
MUCAPE lingering in the 1000-2000 J/kg range and 30-35 kts of deep
layer shear supporting weak/transient supercell structures. Patchy
fog is also possible this morning as moisture pools just behind the
surface boundary, but should begin to mix out around daybreak.
Strengthening northerly winds this afternoon will gradually allow
cooler temperatures and lower humidity to drift in, which will
persist into at least midweek.

North to northwest flow aloft and persistent surface high pressure
will result in one of the quietest weather weeks in recent memory,
as well as near to slightly below normal high temperatures in the
mid to upper 80s through Thursday or Friday. After this morning, no
precipitation is expected throughout the CWA until the blocking
upper-level high pressure over the desert southwest breaks down late
this coming weekend into early next week and disturbances can once
again traverse eastward into the region. Temperatures will gradually
increase by the end of the work week into the weekend when ridging
bulges northeastward out of the southwest, returning at least to
the upper 80s to lower 90s by Saturday and especially Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM CDT MON AUG 10 2015

VFR conditions have spread across all the terminals as of last hour
with VFR conditions expected to persist through the daylight hours.
Only issues this afternoon will be thunderstorms bubbling up, but
current trends indicate that VCTS is all that is needed for the next
two hours. Otherwise, surface winds will remain light and generally
from the north overnight as a surface ridge spread south. Light winds
and mostly clear skies overnight might allow some light surface fog,
especially in KSTJ.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Cutter
Hazardous weather outlook, Aug 10, 5:41 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 AM CDT MON AUG 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111045-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
541 AM CDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 AFTER STORMS ACROSS CENTRAL MISSOURI CLEAR OUT THIS MORNING...
 NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 10, 2:18 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
218 PM CDT MON AUG 10 2015

MOZ037-038-043>045-101945-
PETTIS MO-JOHNSON MO-JACKSON MO-LAFAYETTE MO-CASS MO-
218 PM CDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...SOUTHERN
LAFAYETTE...JOHNSON...NORTHEASTERN CASS AND SOUTHEASTERN JACKSON
COUNTIES UNTIL 245 PM CDT...

AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LAKE LOTAWANA TO 7
MILES SOUTH OF ODESSA TO NEAR CONCORDIA...AND MOVING SOUTHEAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLUE SPRINGS...WARRENSBURG...KNOB NOSTER...CONCORDIA...HOLDEN...LAKE
LOTAWANA...WHITEMAN AIR FORCE BASE...LA MONTE...LONE JACK...LEETON...
CHILHOWEE...KINGSVILLE...WHITEMAN AFB...LAKE LAFAYETTE...
CENTERVIEW...EMMA...STRASBURG...PITTSVILLE...FAYETTEVILLE AND TARSNEY
LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3864 9409 3899 9434 3894 9401 3898 9351
      3896 9349 3894 9350 3894 9347 3875 9326
      3856 9365 3856 9370
TIME...MOT...LOC 1917Z 308DEG 33KT 3897 9425 3890 9394 3893 9353

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:22 PM CDTRiver Flood WarningEAXLinn, Livingston25 hr
Aug 9, 8:35 PM CDTRiver Flood WarningEAXAndrew, Buchanan3 days
Aug 10, 2:21 AM CDTSpecial Weather StatementEAXNodaway39 min
Aug 10, 2:29 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway46 min
Aug 10, 3:06 AM CDTSpecial Weather StatementEAXNodaway39 min
Aug 10, 3:16 AM CDTSevere Thunderstorm WarningEAXNodaway32 min
Aug 10, 4:21 AM CDTSpecial Weather StatementEAXJohnson39 min
Aug 10, 4:28 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson47 min
Aug 10, 5:12 AM CDTSevere Thunderstorm WarningEAXBates, Henry48 min
Aug 10, 2:18 PM CDTSpecial Weather StatementEAXJohnson27 min
Aug 10, 3:10 PM CDTSpecial Weather StatementEAXHenry35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.